Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 274, NWS Midland/Odessa, TX

November 2, 20164 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Nov 2, 2016, 5:17 PM CDT for 4 counties in Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 2, 2016, 5:17 PM CDT (22:17 UTC)
Expired
Nov 2, 2016, 6:15 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Andrews County, TX, Dawson County, TX, Gaines County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 58 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WUUS54 KMAF 022217
SVRMAF
TXC003-115-165-317-022315-
/O.NEW.KMAF.SV.W.0274.161102T2217Z-161102T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 PM CDT WED NOV 2 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ANDREWS COUNTY IN WESTERN TEXAS...
  SOUTHEASTERN GAINES COUNTY IN WESTERN TEXAS...
  NORTHWESTERN MARTIN COUNTY IN WESTERN TEXAS...
  SOUTHWESTERN DAWSON COUNTY IN WESTERN TEXAS...

* UNTIL 615 PM CDT

* AT 516 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES
  NORTHEAST OF ANDREWS...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS NORTHEAST AND EAST OF ANDREWS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3227 10251 3238 10261 3250 10254 3268 10228
      3258 10212 3241 10200
TIME...MOT...LOC 2216Z 230DEG 24KT 3246 10235 

HAIL...1.25IN
WIND...60MPH
 
$$

49
1 follow-up statement
644 
WWUS54 KMAF 022239
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM CDT WED NOV 2 2016

TXC003-115-165-317-022315-
/O.CON.KMAF.SV.W.0274.000000T0000Z-161102T2315Z/
ANDREWS TX-GAINES TX-MARTIN TX-DAWSON TX-
539 PM CDT WED NOV 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHEASTERN ANDREWS...SOUTHEASTERN GAINES...NORTHWESTERN MARTIN
AND SOUTHWESTERN DAWSON COUNTIES...

AT 538 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHEAST
OF ANDREWS...MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
RURAL AREAS NORTHEAST OF ANDREWS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3227 10251 3238 10261 3250 10254 3268 10228
      3258 10212 3241 10200
TIME...MOT...LOC 2238Z 211DEG 17KT 3240 10239 

HAIL...1.25IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 2:30 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Nov 2, 2:30 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
230 PM CDT Wed Nov 2 2016

.DISCUSSION...

An upper trough is over Arizona with an upper ridge over the
southeastern part of the country.  Upper lift and moisture have
already increased over the area ahead of this upper trough as
indicated by the scattered showers across West Texas and southeast
New Mexico. This upper trough will continue to deepen today and
begin to move over northern Mexico.  Upper lift will continue to
increase over the area today allowing for greater chances of rain
and storms. The 500 mb omega values will be enhanced over
northern and western sections of the CWA late this afternoon.
Surface CAPE values are expected to be over 2000 J/kg across
portions of the Permian Basin and Trans Pecos this afternoon. The
0 to 6 km bulk shear will range from 35 to around 45 kts. Mid
level lapse rates are also looking more impressive than 24 hours
ago with values near 8 degrees C/km across a large portion of the
area. These conditions indicate that severe storms are possible
across the area this afternoon and evening. The main threats with
these storms will be large hail, strong winds, and locally heavy
rainfall. Temperatures today are expected to be cooler than
yesterday and will largely depend on how long the cloud cover
stays over the area.

The mid-level lapse rates will decrease after sunset; however, the
other severe weather parameters will remain in place along and
behind a cold front that will move into the area tonight.  The front
will provide a low level focus and the 500 mb omega values increase
over the northern CWA tonight so severe storms will still be
possible into the overnight hours.  The severe threat may change to
a heavy rain/flash flood threat as the night progresses. As the
front moves through the area tonight, winds will increase through
Guadalupe Pass.  Winds may barely hit high wind criteria as the
front moves into the area and will decrease Thursday afternoon then
increase again Thursday evening into early Friday morning. Will
leave the High Wind Watch as it is for now until more guidance comes
in that will provide more confidence to the timing and strength of
the winds. Temperatures are expected to be much cooler behind the
front tomorrow with highs in the 60s across much of the Permian
Basin and southeast New Mexico.  Chances of rain and storms continue
across the area tomorrow with upper lift remaining over the area and
the front stalling out along the higher terrain. Severe storms do
not appear to be as likely Thursday afternoon, but a few strong
storms are still possible due to high CAPE values across southern
and eastern sections of the area and good omega values across the
north.

The previously mentioned upper trough will become cutoff from the
upper flow and is expected to remain over Arizona for a while before
getting caught up in the upper flow again and moving northeastward.
The trough then redevelops and deepens over the central conus
over the weekend into next week. During the middle part of next
week, an upper low again starts to become cutoff from the rest of
the upper flow and lingers over Texas. This upper pattern will
result in lift and good low level moisture remaining over the
area. These conditions will allow for chances of rain and storms
to remain in the forecast through the middle of next week.
Temperatures through the extended forecast are expected to be near
or below normal values with another cold front moving through the
area either Monday or Tuesday of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  68  58  66 /  90  70  40  40
Carlsbad                       57  62  55  63 /  70  70  60  60
Dryden                         69  79  68  72 /  30  50  50  50
Fort Stockton                  63  74  59  69 /  50  60  60  50
Guadalupe Pass                 54  65  52  63 /  60  60  60  50
Hobbs                          54  62  52  61 /  80  70  60  60
Marfa                          54  72  55  68 /  30  50  50  40
Midland Intl Airport           63  70  58  66 /  80  70  50  50
Odessa                         62  69  58  66 /  80  70  50  50
Wink                           65  69  61  67 /  80  70  60  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Watch from Thursday morning through Friday morning for
     Guadalupe Mountains.

&&

10/80
Hazardous weather outlook, Nov 2, 1:40 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
140 PM CDT WED NOV 2 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
140 PM CDT WED NOV 2 2016 /1240 PM MDT WED NOV 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY THIS EVENING AND
TONIGHT AS A COLD FRONT ENTERS THE REGION. THE BEST RAIN CHANCES
WILL BE OVER THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS...AND
SOUTHEAST NEW MEXICO PLAINS. ANY STORMS THAT DEVELOP WILL BE
ACCOMPANIED BY OCCASIONAL LIGHTNING...HEAVY RAINFALL RESULTING IN
LOCALIZED FLASH FLOODING...SMALL HAIL...AND BRIEF GUSTY WINDS.
ISOLATED SEVERE STORMS WILL BE POSSIBLE...WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG NORTHEAST GAP WINDS THROUGH GUADALUPE PASS WILL BE
POSSIBLE BEHIND THE COLD FRONT THURSDAY THROUGH FRIDAY MORNING. A
HIGH WIND WATCH REMAINS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Nov 2, 3:20 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT WED NOV 2 2016

TXZ045-046-022100-
GAINES TX-DAWSON TX-
320 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES AND
NORTHWESTERN DAWSON COUNTIES UNTIL 400 PM CDT...

AT 319 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 7
MILES SOUTHWEST OF WELCH...OR 14 MILES NORTHWEST OF LAMESA...MOVING
NORTHEAST AROUND 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAMESA...O'DONNELL...WELCH...LAMESA MUNICIPAL AIRPORT...PRIDE...
FRIENDSHIP...CEDAR LAKE...ARVANA...SAND...PUNKIN CENTER...UNION AND
ASHMORE.

LAT...LON 3263 10203 3278 10240 3296 10228 3296 10176
TIME...MOT...LOC 2019Z 220DEG 8KT 3283 10218

82
Special weather statement, Nov 2, 4:07 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 PM CDT WED NOV 2 2016

TXZ045-050-022200-
ANDREWS TX-GAINES TX-
407 PM CDT WED NOV 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDREWS AND SOUTHEASTERN
GAINES COUNTIES UNTIL 500 PM CDT...

AT 406 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ANDREWS...MOVING NORTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANDREWS...ANDREWS COUNTY AIRPORT AND FLOREY.

LAT...LON 3211 10241 3212 10275 3256 10266 3255 10223
TIME...MOT...LOC 2106Z 202DEG 21KT 3226 10253

82
Special weather statement, Nov 2, 4:14 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT WED NOV 2 2016

TXZ046-047-022145-
BORDEN-DAWSON-
414 PM CDT WED NOV 2 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BORDEN AND
NORTHEASTERN DAWSON COUNTIES...

AT 413 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR O'DONNELL...OR
13 MILES NORTH OF LAMESA...MOVING EAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
O'DONNELL...HANCOCK...MESQUITE AND ARVANA.

LAT...LON 3280 10167 3278 10195 3290 10205 3296 10205
      3296 10145
TIME...MOT...LOC 2113Z 247DEG 21KT 3292 10190

49
Local storm report, Nov 2, 4:31 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
431 PM CDT WED NOV 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             3 SSE ANDREWS           32.28N 102.53W
11/02/2016  E1.75 INCH       ANDREWS            TX   LAW ENFORCEMENT

            THE SHERIFFS OFFICE REPORTED JUST OUTSIDE THE CITY LIMITS

&&

PAT.VESPER
Local storm report, Nov 2, 4:37 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
437 PM CDT WED NOV 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             ANDREWS                 32.32N 102.55W
11/02/2016  E1.00 INCH       ANDREWS            TX   BROADCAST MEDIA

&&

PAT.VESPER
Local storm report, Nov 2, 4:47 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT WED NOV 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             13 NNE LAMESA           32.91N 101.87W
11/02/2016  U1.00 INCH       DAWSON             TX   BROADCAST MEDIA

            PUBLIC REPORTED ON HIGHWAY 87. THE ROUGH ESTIMATE WAS
            AROUND QUARTER SIZE BUT COULD NOT CONFIRM.

&&

PAT.VESPER

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 3:20 PM CDTSpecial Weather StatementMAFDawson40 min
Nov 2, 4:07 PM CDTSpecial Weather StatementMAFAndrews53 min
Nov 2, 4:14 PM CDTSpecial Weather StatementMAFDawson31 min
Nov 2, 4:18 PM CDTSevere Thunderstorm WarningMAFAndrews57 min
Nov 2, 5:34 PM CDTSpecial Weather StatementMAFGaines26 min
Nov 2, 6:39 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.